Plaquenil doesn't generally give people side effects, although a few experience stomach upset for the first couple of weeks. This is the only medication that inhibits disease progression, there isn't anything newer.
My thought is that the throwing up is from the MTX, as it's not generally a Lupus symptom, nor a side-effect of Prednisone. The hair loss is also common with MTX, but can be from Lupus although not as common as other Lupus symptoms. There are 3 meds that are used when Plaquenil and Prednisone aren't quite enough - only trial and error tells us which of these 3 (Cellcept, Imuran, MTX) will work for a given individual.
It sounds as though the MTX isn't working for you if you are always experiencing the level of stomach issues you mention. You might ask your rheumatologist about
Imuran or Cellcept.
I tried Imuran, no side effects but no help either. Then I tried Cellcept (again no side effects) which has been my miracle drug and changed life from one long flare into something almost equal to my pre-Lupus condition. I think MTX has the most side effects thus my choice to save it to last in case neither Cellcept or Imuran worked.
If your Dr is unfamiliar with these options, I would find a Dr more up-to-date on Lupus. I suggest checking with the Lupus Org at www.lupus.org to find your local chapter of the organization. Then check in with the local chapter to see which local Drs are active on the advisory board -- these are generally the Drs most interested in and most experienced with Lupus in your area.
Lynnwood, Lupus & Sjogren's Moderator, Dx: 2000DIAGNOSING LUPUS & HW's LUPUS 101
"Life is far too important to be taken seriously." - Oscar Wilde